Acetaminophen induces JNK/p38 signaling and activates the caspase-9-3-dependent cell death pathway in human mesenchymal stem cells.
Int J Mol Med. 2015 Jun 19. Epub 2015 Jun 19. PMID: 26096646
Acetaminophen (APAP) is a widely used analgesic and antipyretic drug. Generally, the therapeutic dose of APAP is clinically safe, however, high doses of APAP can cause acute liver and kidney injury. Therefore, the majority of previous studies have focussed on elucidating the mechanisms of APAP‑induced hepatotoxicity and nephrotoxicity, in addition to examining ways to treat these conditions in clinical cases. However, few studies have reported APAP‑induced intoxication in human stem cells. Stem cells are important in cell proliferation, differentiation and repair during human development, particularlyduring fetal and child development. At present, whether APAP causes cytotoxic effects in human stem cells remains to be elucidated, therefore, the present study aimed to investigate the cellular effects of APAP treatment in human stem cells. The results of the present study revealed that high‑dose APAP induced more marked cytotoxic effects in human mesenchymal stem cells (hMSCs) than in renal tubular cells. In addition, increased levels of hydrogen peroxide (H2O2), phosphorylation of c‑Jun N‑terminal kinase and p38, and activation of caspase‑9/‑3 cascade were observed in the APAP‑treated hMSCs. By contrast, antioxidants, including vitamin C reduced APAP‑induced augmentations in H2O2 levels, but did not inhibit the APAP‑induced cytotoxic effects in the hMSCs. These results suggested that high doses of APAP may cause serious damage towards hMSCs.